question-icon

Are itching in palms after a hip surgery side effects of Cobalt?

default
Posted on Wed, 18 May 2016
Question: I am a 66 y/o female. 1 month ago I had my 3rd hip surgery. They took the metal on metal implant from my hip & replaced with the plastic/ceramic combination. I had 7.3 level of cobalt in my blood. I had some other things going on but my internist & surgeon felt it had nothing to do with the cobalt levels. For several weeks my right hand keeps tingling & going to sleep. The last few days the palms of my hands are itching, I have taken no acetaminophen, which gave me trouble after the original hip replacement. Could it be the cobalt going out of my system? I am worried.
doctor
Answered by Dr. Naveen Kumar Sharma (3 hours later)
Brief Answer:
These sensations are not due to cobalt

Detailed Answer:
Hello,
I have studied your case and I can assure you that these side effects of are not due to cobalt. I think this is mostly due to nerve compression in neck or lack of B 12.I would suggest you following.
1.Start taking Pregabalin M at night time.
2.Tablet Methylcobal 1000 mc gram daily.
3.Avoid using very big pillow. Start physiotherapy in form of intermittent cervical traction exercises.
Also make sure that your blood sugar is normal. As some time Diabetes can also causes neuropathy. I hope these steps will be helpful for you.Let me know if there is any other followup questions.
thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Naveen Kumar Sharma

Orthopaedic Surgeon, Joint Replacement

Practicing since :2002

Answered : 4486 Questions

premium_optimized

The User accepted the expert's answer

Share on
Are itching in palms after a hip surgery side effects of Cobalt?

Brief Answer: These sensations are not due to cobalt Detailed Answer: Hello, I have studied your case and I can assure you that these side effects of are not due to cobalt. I think this is mostly due to nerve compression in neck or lack of B 12.I would suggest you following. 1.Start taking Pregabalin M at night time. 2.Tablet Methylcobal 1000 mc gram daily. 3.Avoid using very big pillow. Start physiotherapy in form of intermittent cervical traction exercises. Also make sure that your blood sugar is normal. As some time Diabetes can also causes neuropathy. I hope these steps will be helpful for you.Let me know if there is any other followup questions. thanks